Surfaces containing two circles through each point

Abstract

We find all analytic surfaces in 3-dimensional Euclidean space such that through each point of the surface one can draw two transversal circular arcs fully contained in the surface (and analytically depending on the point). The search for such surfaces traces back to the works of Darboux from XIXth century. We prove that such a surface is an image of a subset of one of the following sets under some composition of inversions:

  • the set \(\{p+q:p\in \alpha ,q\in \beta \}\), where \(\alpha ,\beta \) are two circles in \(\mathbb {R}^3\);

  • the set \(\{2\frac{p \times q^{}}{|p+q|^2}:p\in \alpha ,q\in \beta ,p+q\ne 0\}\), where \(\alpha ,\beta \) are circles in the unit sphere \({S}^2\);

  • the set \(\{(x,y,z): Q(x,y,z,x^2+y^2+z^2)=0\}\), where \(Q\in \mathbb {R}[x,y,z,t]\) has degree 2 or 1.

    The proof uses a new factorization technique for quaternionic polynomials.

This is a preview of subscription content, log in to check access.

Video 1

Notes

  1. 1.

    E.g., on issues with this very assertion in books by Hartshorne and Goerz–Wedhorn see: http://math.stackexchange.com/questions/70293/why-does-the-definition-of-an-open-subscheme-open-immersion-of-schemes-allow-f, http://mathoverflow.net/questions/182044/why-is-the-inverse-of-a-bijective-rational-map-ration.

References

  1. 1.

    Beauregard, R.: When is F[x, y] a unique factorization domain? Proc. Am. Math. Soc. 117(1), 67–70 (1993)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Beauville, A.: Complex algebraic surfaces, London Math. Soc. Student Texts, vol. 34, 2nd edn. Cambridge University Press, Cambridge, p. 132 (1996)

  3. 3.

    Brauner, H.: Die windschiefen Kegelschnittfläschen. Math. Ann. 183, 33–44 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Cass, D., Arpaia, P.J.: Matrix generation of Pythagorean n-tuples. Proc. Am. Math. Soc. 109(1), 1–7 (1990)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Coolidge, J.L.: A Treatise on the Circle and Sphere, p. 603. The Clarendon Press, Oxford (1916)

    Google Scholar 

  6. 6.

    Degen, W.: Die zweifachen Blutelschen Kegelschnittflächen. Manuscr. Math. 55(1), 9–38 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Dietz, R., Hoschek, J., Juettler, B.: An algebraic approach to curves and surfaces on the sphere and on other quadrics. Comput. Aided Geom. Design 10, 211–229 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Eilenberg, S., Niven, I.: The “fundamental theorem of algebra” for quaternions. Bull. Am. Math. Soc. 50, 246–248 (1944)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Gelfand, I., Gelfand, S., Retakh, V., Wilson, R.L.: Quasideterminants. Adv. Math. 193, 56–141 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Gentili, G., Stoppato, C., Struppa, D.: Regular Functions of a Quaternionic Variable. Springer Monographs in Math. Springer, Berlin, Heidelberg, p. 185 (2013)

  11. 11.

    Gentili, G., Stoppato, C.: Zeros of regular functions and polynomials of a quaternionic variable. Mich. Math. J. 56, 655–667 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Gohberg, I., Lancaster, P.J., Bodman, L.: Matrix Polynomials. Academic Press Inc, Cambridge (1982)

    Google Scholar 

  13. 13.

    Guth, L., Zahl, J.: Algebraic curves, Rich Points, and Doubly-Ruled Surfaces. arXiv:1503.02173

  14. 14.

    Gordon, B., Motzkin, T.S.: On the zeros of polynomials over division rings. Trans. Amer. Math. Soc. 116, 218–226 (1965)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Ivey, T.: Surfaces with orthogonal families of circles. Proc. Am. Math. Soc. 123(3), 865–872 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Kocik, J.: Clifford algebras and Euclid’s parametrization of Pythagorean triples. Adv. Appl. Clifford Algebras 17(1), 71–93 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Kollár, J.: Rational Curves on Algebraic Varieties. Springer, Berlin, Heidelberg (1996)

    Google Scholar 

  18. 18.

    Kollár, J.: Quadratic Solutions of Quadratic Forms. arXiv:1607.01276

  19. 19.

    Krasauskas, R., Zubė, S.: Rational Bézier formulas with quaternion and Clifford algebra weights. In: Dokken, T., Muntingh, G. (eds.) SAGA–Advances in Shapes, Geometry, and Algebra, Geometry and Computing, vol. 10, pp. 147–166. Springer, New York (2014)

    Google Scholar 

  20. 20.

    Lavicka, R., O’Farrell, A.G., Short, I.: Reversible maps in the group of quaternionic Moebius transformations. Math. Proc. Camb. Philos. Soc. 143(1), 57–69 (2007)

    Article  MATH  Google Scholar 

  21. 21.

    Lubbes, N.: Minimal families of curves on surfaces. J. Symb. Comput. 65, 29–48 (2014). arXiv:1302.6687

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Lubbes, N.: Families of circles on surfaces. arXiv:1302.6710

  23. 23.

    Lubbes, N.: Clifford and Euclidean Translations of Circles. arXiv:1306.1917v11

  24. 24.

    Nilov, F., Skopenkov, M.: A surface containing a line and a circle through each point is a quadric. Geom. Dedicata 163(1), 301–310 (2013). arXiv:1110.2338

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Ore, O.: Theory of non-commutative polynomials. Ann. Math. (II) 34, 480–508 (1933)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Pakharev, A., Skopenkov, M.: Surfaces containing two circles through each point and decomposition of quaternionic matrices. Russ. Math. Surv. 72(2(434)), 195–196 (2017). arXiv:1510.06510

    MATH  Google Scholar 

  27. 27.

    Postnikov, M.: The Fermat Theorem. An Introduction to Algebraic Numbers Theory. Nauka, Moscow, p. 128 (1978)

  28. 28.

    Pottmann, H., Shi, L., Skopenkov, M.: Darboux cyclides and webs from circles. Comput. Aided Geom. D. 29(1), 77–97 (2012). arXiv:1106.1354

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Schicho, J.: The multiple conical surfaces. Contrib. Algebra Geom. 42(1), 71–87 (2001)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Shafarevich, I.R.: Algebraic Geometry, vol. 1. Springer, New York (1974)

    Google Scholar 

  31. 31.

    Smertnig, D.: Factorizations of elements in noncommutative rings: a survey. In: Chapman, S., Fontana, M., Geroldinger, A., Olberding, B. (eds) Multiplicative Ideal Theory and Factorization Theory. Springer Proceedings in Mathematics and Statistics, vol. 170. Springer, Cham (2016)

  32. 32.

    Takeuchi, N.: Cyclides. Hokkaido Math. J. 29, 119–148 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Timorin, V.A.: Rectifiable pencils of conics. Mosc. Math. J. 7(3), 561–570 (2007)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

This results have been presented at Moscow Mathematical Society seminar, SFB “Discretization in geometry and dynamics” colloquim in Berlin, Ya. Sinai—G. Margulis conference, and the conference “Perspectives in real geometry” in Luminy. The authors are especially grateful to A. Pakharev for joint numerical experiments, related studies [26], and for pointing out that numerous surfaces we tried to invent all have form (4). The authors are grateful to N. Lubbes and L. Shi for parts of Fig. 1, to A. Gaifullin and S. Ivanov for finding gaps in earlier versions of the proofs, to A. Bobenko, J. Capco, S. Galkin, A. Kanunnikov, O. Karpenkov, A. Klyachko, J. Kollár, W. Kühnel, A. Kuznetsov, N. Moshchevitin, S. Orevkov, F. Petrov, R. Pignatelli, F. Polizzi, H. Pottmann, G. Robinson, I. Sabitov, J. Schicho, K. Shramov, S. Tikhomirov, V. Timorin, M. Verbitsky, E. Vinberg, J. Zahl, S. Zubė for useful discussions. The first author is grateful to King Abdullah University of Science and Technology for hosting him during the start of the work over the paper.

Author information

Affiliations

Authors

Corresponding author

Correspondence to M. Skopenkov.

Additional information

Dedicated to the last real scientists, searching only for the truth, not career, not glory, not pushing forward their own field or students.

The article was prepared within the framework of the Academic Fund Program at the National Research University Higher School of Economics (HSE) in 2015–2016 (Grant No 15-01-0092) and supported within the framework of a subsidy granted to the HSE by the Government of the Russian Federation for the implementation of the Global Competitiveness Program. The first author was also supported by the President of the Russian Federation Grant MK-6137.2016.1, “Dynasty” foundation, and the Simons–IUM fellowship. The second author was partially supported by the Marie-Curie Initial Training Network SAGA, FP7-PEOPLE contract PITN-GA-214584.

Communicated by Thomas Schick.

Appendix. A rationality result

Appendix. A rationality result

In this appendix we give a direct proof of Lemma 4.8 going along the lines of [29] and exposed for nonspecialists. We use notation of Sect. 4, in particular, from the statements of lemmas there.

A projective algebraic surface \(\Psi \) is unirationally ruled (or simply uniruled), if there are an algebraic curve \(\eta \) and a rational map \(\eta \times P^1\dasharrow \Psi \) whose image is the whole \(\Psi \) possibly besides a 1-dimensional set. A surface \(\Psi \) is birationally ruled (or simply ruled), if there is a birational map \(\eta \times P^1\dasharrow \Psi \). A curve \(\eta \) is rational, if there is a birational map \(P^1\dasharrow \eta \).

Lemma 5.15

The surface \({\hat{\Phi }}\) is unirationally ruled.

Proof

Let \({\hat{\gamma }}\) be the irreducible curve in the variety of conics given by Lemma 4.5. Consider the algebraic set \({\hat{\Psi }} := \{(P, \alpha )\in {\hat{\Phi }}\times {\hat{\gamma }} : P\in \alpha \}. \) The second projection \({\hat{\Psi }}\rightarrow {\hat{\gamma }}\) is a rational map such that a generic fiber is a conic (hence a rational curve). By the Noether–Enriques theorem [2, Theorem III.4] \({\hat{\Psi }}\) is birationally ruled. In particular there is an algebraic curve \(\eta \) and a rational map \(\eta \times P^1\dasharrow {\hat{\Psi }}\), whose image is the whole \({\hat{\Psi }}\) besides a 1-dimensional set. Compose the map with the first projection \({\hat{\Psi }}\rightarrow {\hat{\Phi }}\). This projection is surjective by [30, Theorem 2 in §I.5.2] because the image contains the 2-dimensional subset \(\bigcup _v \alpha _v\cap \Omega =\Phi \cap \Omega \) by Lemma 4.2. We get a rational map \(\eta \times P^1\dasharrow {\hat{\Phi }}\), whose image is \({\hat{\Phi }}\) besides a 1-dimensional set, i.e., \({\hat{\Phi }}\) is unirationally ruled. \(\square \)

Lemma 5.16

Each unirationally ruled surface is birationally ruled.

Proof

Let \({\hat{\Phi }}\) be a unirationally ruled surface and \(\eta \times P^1\dasharrow {\hat{\Phi }}\) be a rational map whose image is the whole \({\hat{\Phi }}\) besides a 1-dimensional set. Take a desingularization \(d:{\tilde{\Phi }}\rightarrow {\hat{\Phi }}\) defined in the 1st paragraph of the proof of Lemma 4.9. Let \({\hat{\Phi }}\dasharrow {\tilde{\Phi }}\) be the inverse rational map of the desingularization.

Consider the rational map \(\eta \times P^1\dasharrow {\hat{\Phi }}\dasharrow {\tilde{\Phi }}\). By the theorem on eliminating indeterminacy [2, Theorem II.7] this rational map equals a composition \(\eta \times P^1\dasharrow {\tilde{\Psi }}\rightarrow {\tilde{\Phi }}\), where \({\tilde{\Psi }}\) is a smooth projective algebraic surface, the first map is birational, and the second map is rational and defined everywhere. In particular, \({\tilde{\Psi }}\) is birationally ruled. Since the image \(\eta \times P^1\dasharrow {\hat{\Phi }}\) is the whole \({\hat{\Phi }}\) besides a 1-dimensional set and the surfaces are compact, by [30, Theorem 2 in §I.5.2] it follows that \({\tilde{\Psi }}\rightarrow {\tilde{\Phi }}\) is surjective.

By the Enriques theorem [2, Theorem VI.17 and Proposition III.21], a smooth projective algebraic surface is birationally ruled if and only if for each \(k>0\) the k-th tensor power of the exterior square of the cotangent bundle has no sections except identical zero (in other terminology, the surface has Kodaira dimension\(-\infty \), or all plurigeni vanish). Assume, to the contrary, that \({\tilde{\Phi }}\) has such a section (pluricanonical section). Then the pullback under the surjective rational map \({\tilde{\Psi }}\rightarrow {\tilde{\Phi }}\) is such a section for the birationally ruled surface \({\tilde{\Psi }}\), a contradiction. Thus \({\tilde{\Phi }}\), and hence \({\hat{\Phi }}\), is birationally ruled. \(\square \)

Proof of Lemma 4.8

By Lemmas 5.15 and 5.16 the surface \({\hat{\Phi }}\) is birationally ruled. Thus there is a birational map \({\hat{\Phi }}\dasharrow \eta \times P^1\). Consider the two conics through a generic point of the surface \({\hat{\Phi }}\). Their images are two distinct rational curves through a point of \(\eta \times P^1\). Since there is only one \(P^1\)-fiber through each point, at least one of the rational curves is nonconstantly projected to the curve \(\eta \). By the Lüroth theorem [2, Theorem V.4] the curve \(\eta \) must be rational, and hence \({\hat{\Phi }}\) is rational. \(\square \)

Remark 5.17

We conjecture that the following generalization of Lemma 4.8 is true: an algebraic surface containing two rational curves through almost every point is rational. See [17, Definition IV.3.2, Theorems  IV.5.4, IV.3.10.3, IV.2.10, Corollary IV.5.2.1, Exercise IV.3.12.2] for a sketch of the proof. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Skopenkov, M., Krasauskas, R. Surfaces containing two circles through each point. Math. Ann. 373, 1299–1327 (2019). https://doi.org/10.1007/s00208-018-1739-z

Download citation

Mathematics Subject Classification

  • 51B10
  • 13F15
  • 16H05